NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 28, 9:35 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 28, 9:35 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
935 PM EST Thu Feb 28 2019
.SYNOPSIS...
A low pressure system will near the Carolinas tonight as high
pressure resides over New England. A second wave of low pressure
may then affect the region Friday night with a more organized
system moving through the region late Sunday into Monday.
&&
.NEAR TERM /TONIGHT/...
A stationary boundary is draped across Tennessee and the
Carolinas this evening with high pressure situated to our north
over the eastern Great Lakes and the state of New York. This
high is delivering east northeasterly breezes over the CWA,
under increasingly cloudy skies, and temperatures currently in
the middle 30s to lower 40s.
A shortwave trough nearing the Ohio Valley and low pressure
approaching the Carolinas will lead to continued warm air
advection aloft overnight, which was already sampled nicely by
the 00z IAD upper air sounding. Those east to northeasterly
breezes were observed through the first couple thousand feet
before turning out of the west southwest above there. This is
indicative of that warm air advection, along with an inversion
residing between the ~875-800mb layer.
Precipitation to this point has remained just west of our area,
as there is some drier air to contend with considering
dewpoints are hanging in the teens to lower 20s. That being
said, we are expecting precipitation to increase from west to
east across mainly after midnight for much of the area as the
shortwave nears and WAA increases. With the dewpoints in the
teens and 20s, temperatures will cool off quickly once precip
begins to fall. Forecast thermal profiles do continue to
indicate a mixed phase precipitation event, along and south of
the I-66 corridor, while snow will be more favored over extreme
northern VA and across northern/central MD.
Despite this being a quick hitting system, there will be a
period of moderate precipitation leading up to Friday morning
rush, where accumulating snow/sleet is expected, with the
highest amounts of 2-4 inches along northern/central MD, 1-2
inches possible over northern VA and the immediate DC metro
area, with an inch or less expected elsewhere given more mixed
precip. There could be some light ice accumulation across the
Central Foothills/Blue Ridge, as well as the Virginia Highlands.
QPF was tapered back a little this evening, but generally
expecting up to a quarter inch through daybreak. The first half
of the morning commute will see impacts from this system, as
precipitation will lessen in intensity and coverage as daybreak
nears. Allow extra time to reach your destination and be
cautious of slippery conditions, particularly on those
untreated surfaces and secondary roads.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Persistent precipitation will become light or intermittent
Friday morning before exiting to the east. Cloud cover and some
lingering light mixed precipitation may persist in through the
day Friday. Highs Friday will only manage to climb a couple
degrees into the middle to upper 30s.
A second low pressure system will eject out of the Plains states
Friday, reaching the area Friday night. Models continue to
differ slightly on position and track of surface low pressure
system but tend to show consistency of timing of precipitation.
There are additional chances for light mixed precipitation
Friday night into early Saturday.
A brief break in the action looks likely now for much of Saturday
and Saturday night with weak ridging. Highs Saturday in the upper
40s to low 50s. Lows Saturday night in the low to mid 30s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Not much change in the 12z guidance in regards to the storm that
will impact the region late Sunday night into Monday morning. A
potent shortage will eject out of the southwestern US into the
southern Plains saturday night into Sunday morning, inducing
cyclogenesis over Texas Sunday morning. Additionally, a shortwave
rotating around a Canadian upper low will swing a trough out of
Canada through the Great Lakes at roughly the same time. These two
systems look to phase and bring the surface low up the east coast,
however the exact track of this low is still a bit uncertain, though
guidance seems to be coming to some sort of a consensus. Guidance
has been trending slightly north over the past several runs it
seems. The 12z GFS and Canadian deterministic runs seems to
continue that trend, albeit slightly. Both are still slightly
farther south compared to the 00z European run. So, what this means
is that much of the area, especially along I-95 and southeast, will
see a plain cold rain. However, north and west of I-95 is still a
bit uncertain. Depending on where the low tracks, these areas could
see some snow, or some rain/snow mix type of scenario. The 12z
run of the GEFS ensembles lights up eastern WV and
western/north-central MD with snow, so that seems to be the
focus for wintry precipitation at this time. Given the lack of a
blocking surface high to the north to funnel in cold air at the
surface, would think this will be a rain or snow event primarily,
and predicting exactly where that line sets up several days out is
just not going to be accurate. So, have kept a fairly large area of
rain/snow mix north and west of I-95, with all snow in the farthest
northwest portions of the CWA. So, though some things are becoming
more clear, there are still many question marks when it comes to
northern VA, eastern WV and western/central MD. If there is enough
moisture left on the back edge of the system, when cold air wraps
back around, could see some snow across the entire area, but likely
wouldn't amount to much.
The aforementioned area of low pressure will clear the area to the
northeast late Monday morning into the afternoon. Meanwhile, a
strong Canadian high pressure (~1040mb) will push into the central
CONUS, bringing dry weather and temperatures well below average. On
Monday, expect highs only into the mid to upper 30s.
High pressure will build east into the region through the rest of
the week, resulting in temperatures 15-20 degrees below average,
with highs only in the low to mid 30s through Thursday. With this
comes continue dry conditions and clear to partly cloudy skies.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Northeasterly breezes overnight with lower CIGs as low pressure
approaches from the south and a shortwave trough navigates over
the terminals. This will lead to developing wintry precipitation
after midnight and persisting through ~12z. MVFR/IFR conditions
will win out after 06z, as the rain and snow mix or the snow
and sleet mix overtakes the region from southwest to northeast,
widespread reductions to IFR and perhaps LIFR conditions are
then expected to continue into Friday. A low stratus deck with
drizzle and light mixed precipitation should linger through
Friday/Friday night. Some improvement likely Saturday.
VFR conditions expected early in the day on Sunday. However, low
pressure approaches from the southeast Sunday afternoon, bringing
the possibility for sub-VFR cigs by early to mid afternoon. Sub-VFR
cigs and visibilities likely Sunday night into Monday morning as the
area of low pressure moves overhead, bringing rain or snow to all
terminals. As of now, CHO and DCA appear to stay all rain, while the
rest of the terminals could see some snow. Continue to monitor
latest forecasts, as this system is quite changeable, and any shift
in track will make a huge difference.
&&
.MARINE...
Sub-SCA conditions expected tonight and Friday with high
pressure to our north and light northeasterly breezes
persisting. Reduced visibilities likely overnight as low
pressure crosses the waters with mixed wintry precipitation.
Low clouds and visibilities linger through Friday night, with
winds remaining and northerly. Sub SCA conditions continue
Saturday and Saturday night with drier conditions.
Winds should remain below SCA criteria for the early part of Sunday
and into early Sunday afternoon. Low pressure will track near or
over the area on Sunday night. Depending on the exact track of the
low, SCA conditions could occur Sunday night into Monday morning. On
Monday, SCA conditions are likely as the surface low departs to the
northeast.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory until 10 AM EST Friday for DCZ001.
MD...Winter Weather Advisory until 10 AM EST Friday for MDZ003>006-
011-013-014-016-018-501>508.
VA...Winter Weather Advisory until 10 AM EST Friday for VAZ025>027-
029-038>040-051-503-504-507-508.
Winter Weather Advisory until 10 AM EST Friday for VAZ028-030-
031-052>054-501-502-505-506.
WV...Winter Weather Advisory until 10 AM EST Friday for WVZ055-501-
502-505-506.
Winter Weather Advisory until 10 AM EST Friday for WVZ050>053-
503-504.
MARINE...None.
&&
SYNOPSIS...BKF/KLW
NEAR TERM...BKF/KLW
SHORT TERM...KLW
LONG TERM...CJL
AVIATION...BKF/KLW/CJL
MARINE...BKF/KLW/CJLHazardous weather outlook, Feb 28, 7:09 PM EST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
709 PM EST Thu Feb 28 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
709 PM EST Thu Feb 28 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Winter Weather Advisory is in effect for most of the region
except far southern Maryland starting at 10 PM tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Winter Weather Advisory is in effect for most of the region
except far southern Maryland until 10 AM Friday.
There is another slight winter storm threat Sunday night into
Monday morning, mainly west of Interstate 95. If the threat
materializes, travel disruptions may result.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via standard
operating procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
709 PM EST Thu Feb 28 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Winter Weather Advisory is in effect for northern and western
Virginia, eastern West Virginia and western and northern Maryland
starting this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Winter Weather Advisory is in effect for northern and western
Virginia, eastern West Virginia and western and northern Maryland
until 10 AM Friday.
There is another slight winter storm threat Sunday night into
Monday morning. If the threat materializes, travel disruptions
may result.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via standard
operating procedures.